Statin withdrawal symptoms? - British Heart Fou...

British Heart Foundation

27,399 members17,962 posts

Statin withdrawal symptoms?

TeflonT profile image
TeflonT

Anyone had withdrawal symptoms from coming off a statin? If so, what were they? I stopped taking Atorvastatin a week ago. Cheers, T😊

7 Replies

Hi T. I came off 80mg of atorvastatin 2 months ago as it seemed to be the cause of abnormal liver function tests. I had been on them since July 2019. I don't think I had any withdrawal issues. I was put on an alternative to statins called Ezetimibe. Ezetimibe inhibits cholesterol absorption in the intestine whereas statins inhibit cholesterol production primarily in the liver. This substitution may have reduced any noticeable withdrawal effects, but I'm not sure! Causal links are notoriously difficult to establish when it comes to medication.😏 Hope this helps. X

MichaelJH profile image
MichaelJHHeart Star

To my knowledge there are no withdrawal symptoms with statins. I have both temporarily stopped Simvastatin and had Atorvastatin dose halved without noticing anything. The effects of stopping statins are basically invisible : an increase of CRP (C-reactive protein - an inflammation marker) and an increase in LDL cholesterol. Why did you stop taking Atorvastatin?

TeflonT profile image
TeflonT in reply to MichaelJH

I was on atorvastatin, ramipril, bisoprolol and aspirin for 2.5 years. I never felt right. Muscle and joint pain and intermittent bouts of inexplicable fatigue. GP decided to stop the statin for 2 weeks. Then tried rosuvastatin, symvastatin and ezetimebe. He told me to stop them if I had any side effects, which I did just before lockdown. During lockdown, I generally felt better. However, when eventually I had a blood test, LDL was raised. I suggested I went back half dose of atorvastatin (20mg), which initially worked and was fine. More recently I have begun to feel the same symptoms as previously, so stopped a week ago. Symptoms persist however. Which is why I wondered about withdrawal. Going to give it another week.

I stopped yesterday so I'll tell you in about a week 👍

I’ve been on a few different Statins and doses but they just don’t suite me, I decided to come off them 2 weeks ago before my wife divorced me due to my narky behaviour! I have never had any withdrawal symptoms and I feel so much better, I’m really watching my diet now ( no cheating ) and will have a Cholesterol test in 3 months to check how I’m doing.

When I was having problems with atorvastatin, my GP told me I would need to be off it for 3 weeks before he could be certain whether it was that causing the problems. He said although I should start to feel better in a few weeks, it would take 3 weeks for absolutely all trace of the statin to leave my system. I don't know if that's true but its' what he told me.

I am on a Artovostatin break since beginning of this week due to muscle aches and pains, I was on 80mg. Feeling best I have done in a long while. Because of my previous HA and SCA I know this medication is important but decided not to go back on them until I have a blood test to see my cholesterol level and hopefully get a lower dose.

You may also like...